Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Concentrated cyclic actions of high periodicity

Authors: Daniel Berend and Gabriel Katz
Journal: Trans. Amer. Math. Soc. 323 (1991), 665-689
MSC: Primary 57S17; Secondary 57R20, 57S15, 58G10
MathSciNet review: 1005074
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The class of concentrated periodic diffeomorphisms $ g:M \to M$ is introduced. A diffeomorphism is called concentrated if, roughly speaking, its normal eigenvalues range in a small (with respect to the period of $ g$ and the dimension of $ M$) arc on the circle. In many ways, the cyclic action generated by such a $ g$ behaves on the one hand as a circle action and on the other hand as a generic prime power order cyclic action. For example, as for circle actions, $ \operatorname{Sign} (g,M) = \operatorname{Sign} ({M^g})$, provided that the left-hand side is an integer; as for prime power order actions, $ g$ cannot have a single fixed point if $ M$ is closed. A variety of integrality results, relating to the usual signatures of certain characteristic submanifolds of the regular neighbourhood of $ {M^g}$ in $ M$ to $ \operatorname{Sign} (g,M)$ via the normal $ g$-representations, is established.

References [Enhancements On Off] (What's this?)

  • [AH] J. P. Alexander and G. C. Hamrick, Periodic maps on Poincaré duality spaces, Comment. Math Helv. 53 (1978), 149-159. MR 483537 (80a:57016)
  • [AS] M. F. Atiyah and I. M. Singer, The index of elliptic operators. III, Ann. of Math. 87 (1968), 546-604. MR 0236952 (38:5245)
  • [BK] D. Berend and G. Katz, Separating topology and number theory in the Atiyah-Singer $ g$-signature formula, Duke Math. J. 61 (1990). MR 1084466 (91k:58122)
  • [H] F. Hirzebruch, Topological methods in algebraic geometry, Springer-Verlag, New York, 1966. MR 0202713 (34:2573)
  • [KR] K. Kawakubo and F. Raymond, The index of manifolds with toral actions and geometric interpretations of the $ \sigma (\infty ,({S^1},{M^n}))$-invariant of Atiyah and Singer, Lecture Notes in Math., vol. 298, Springer-Verlag, pp. 228-233. MR 0358840 (50:11299)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57S17, 57R20, 57S15, 58G10

Retrieve articles in all journals with MSC: 57S17, 57R20, 57S15, 58G10

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society